Gabapentin is a drug that has recently become more popular for using to get high. Gabapentin (also commonly called by the brand name Neurontin) is a nerve pain and anti-seizure medication that works by activating gamma-Aminobutyric acid (GABA) receptors in the nervous system. The exact mechanism for how this creates the effect that it is used for is unknown. Gabapentin is used to treat certain types of seizures, nerve pain, restless leg syndrome, decreased nerve sensation, insomnia and some types of tremors. Misuse of this drug by those with substance addiction is becoming more common.
Common Side Effects of Taking Gabapentin (Neurontin)
Those who are prescribed gabapentin or misuse gabapentin often wonder, “what are the most common side effects of gabapentin?” There are several side effects that may be experienced with gabapentin use, and these side effects will normally be more noticeable or more severe in the first few weeks of use. The more common side effects that could be experienced with gabapentin include:
- Impaired coordination
- Double vision
- Rapid, uncontrolled eye movements
There are other side effects that may be experienced with gabapentin use, but these side effects are rare.
Can You Get High From Gabapentin?
People who have been prescribed gabapentin for medical reasons sometimes wonder, “Can gabapentin make you high?” The good news for those who are on this medication and are concerned about becoming addicted is that if taken as directed, gabapentin is unlikely to create a high, much less lead to addiction. While gabapentin does not normally create a high when used in the doses that it is designed to be used, it can create a high when used in excess. The high is typically described as euphoria that is reminiscent of using a stimulant, but is also described as feeling more calm, in control or having an improved mood. The high that is experienced with gabapentin has not been very well studied, as gabapentin is not considered by the medical community as a drug that is commonly misused, as the incidences of misuse are much lower than other drugs. There are some indications that gabapentin is more commonly used with other drugs, especially opioids, to increase the high that the other drugs cause, instead of trying to use exclusively gabapentin to get high.
Effects of Gabapentin Abuse
Misusing gabapentin can cause several negative effects. Studies using animals and reviewing overdoses among people indicate that the effects of misusing gabapentin may include:
- Decreased coordination
- Labored breathing
- Drooping eyelids
- Double vision
- Slurred speech
Consistently using gabapentin to get high can lead to withdrawal symptoms when gabapentin use is stopped. Withdrawal symptoms can include nausea, vomiting, tremors, high heart rate and elevated blood pressure.
How Much Gabapentin Does It Take to Cause A High?
Those who want to use gabapentin to get high often wonder how much they should use. Gabapentin will not typically cause a high at normal doses, but can become dangerous if too much is used. The amount of gabapentin needed to get high will vary for everyone and is influenced by several factors, including age, gender, health (especially kidney health), body weight, other medication or drugs being used and genetics. A dose that gets one person high may do nothing for another or could be dangerous. Using any drug to get high is risky, and one of the reasons that medical professionals discourage using drugs to get high is the risk involved. Is it difficult and potentially dangerous trying to find the dose of a drug that will create a high, but not lead to toxic amounts of the drug or an overdose.
Can You Overdose on Gabapentin?
Overdosing on gabapentin is definitely possible, but unlikely when using gabapentin by itself. In one case, a woman died from overdosing on gabapentin during a suicide attempt, but there are no reports of someone dying from trying to get high off gabapentin alone. Gabapentin can, however, interact with other medicines, and taking gabapentin with opioids or other drugs that are used recreationally may increase the risk of a fatal overdose or could increase the negative effects of these other drugs.
How Long Does A Gabapentin High Last?
Those who misuse gabapentin to get high or are considering misusing gabapentin will often wonder how long a gabapentin high will last. Because gabapentin is not commonly used by itself to get high, there is not much research into exactly what a gabapentin high is, much less how long it lasts. Gabapentin may make the high experienced with other drugs stronger or make them last longer, but the time span of the experience has not been researched. It is known that the half-life of gabapentin is five to seven hours, meaning that half of the gabapentin used will be out of the bloodstream within seven hours. The high of gabapentin will likely wear off well before half of it is eliminated from the body.
Medscape. “Gabapentin (Rx).” September 2019. Accessed October 26, 2019.
Smith, Rachel V.; Havens, Jennifer R.; & Walsh, Sharon L. “Gabapentin Misuse, Abuse, and Diversion: A Systematic Review.” Addiction, August, 2017. Accessed October 26, 2019.
Rodriguez, Carmen Heredia. “New on the Streets: Gabapentin, a Drug for Nerve Pain, and a New Target of Misuse.” Kaiser Health News, July 6, 2017. Accessed October 26, 2019.
Pfizer. “NEURONTIN® (gabapentin).” 2019. Accessed October 26, 2019.
Osborn, Corinne O’Keefe. “How Long Does Withdrawal From Gabapentin Last?” Verywell Mind, July 25, 2019. Accessed October 26, 2019.
Middleton, O. “Suicide by Gabapentin Overdose.” Hennepin County Medical Examiner’s Office, September, 2011. Accessed October 26, 2019.
Medical Disclaimer: The Recovery Village aims to improve the quality of life for people struggling with a substance use or mental health disorder with fact-based content about the nature of behavioral health conditions, treatment options and their related outcomes. We publish material that is researched, cited, edited and reviewed by licensed medical professionals. The information we provide is not intended to be a substitute for professional medical advice, diagnosis or treatment. It should not be used in place of the advice of your physician or other qualified healthcare provider.